Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 119, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 23, 2018, 4:07 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2018, 4:07 PM MST (23:07 UTC)
- Expired
- Oct 23, 2018, 7:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 42 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 4:45 PM MST | FLASH FLOOD | 2 Ne North Scottsdale, AZ | **DELAYED REPORT...MEDIA VIDEO SHOWED SWIFT-MOVING WATER OVER ROAD AT BELL ROAD JUST EAST OF N. 94TH ST. TIME ESTIMATED BASED ON TRAVEL TIME OF FLOOD WAVE FROM 3 MI. UPSTREAM FCDMC GAUGE AT REATA PASS WASH WITH VERIFICATION FROM REPORTER ON SCENE AROUND 5 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
820
WGUS55 KPSR 232307
FFWPSR
AZC013-240200-
/O.NEW.KPSR.FF.W.0119.181023T2307Z-181024T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
407 PM MST TUE OCT 23 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 700 PM MST.
* At 406 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
one and a half inches of rain has already fallen over the past
hour with up to an additional inch of rain possible. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Scottsdale, Fountain Hills, McDowell Mountain Park, Goldfield
Ranch, Salt River Tubing Recreation Area, Rio Verde and Fort
McDowell.
* This includes the following highways...
AZ Route 87 between mile markers 188 and 199.
AZ Route 101 near mile marker 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3364 11190 3388 11182 3380 11158 3355 11154
3350 11161
$$
LJH2 follow-up statements
097
WGUS75 KPSR 240040
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
540 PM MST TUE OCT 23 2018
AZC013-240200-
/O.CON.KPSR.FF.W.0119.000000T0000Z-181024T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
540 PM MST TUE OCT 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
MARICOPA COUNTY...
At 535 PM MST, Doppler radar and automated rain gauges indicated
that heavy rain over the last few hours caused up to one and half
inches of rain with up to an additional quarter inch of rain
possible. Low water crossings at Scottsdale Road and Pima Road may
be flooded based on a streamflow gauge that previously exceeded
alarm stage. Waters should begin to recede over the next two hours.
Some locations that will experience flooding include...
Scottsdale, McDowell Mountain Park and Rio Verde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3388 11182 3380 11158 3373 11167 3368 11174
3368 11189
$$
LJH999
WGUS75 KPSR 240207
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
707 PM MST TUE OCT 23 2018
AZC013-240216-
/O.EXP.KPSR.FF.W.0119.000000T0000Z-181024T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
707 PM MST TUE OCT 23 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY HAS EXPIRED...
The heavy rain has ended. Flood waters are receding. Flooding is no
longer expected to pose a threat, but please continue to heed any
remaining road closures.
LAT...LON 3388 11182 3380 11158 3373 11167 3368 11174
3368 11189
$$
LJHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 2:55 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Oct 23, 2:55 PM MST, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 255 PM MST Tue Oct 23 2018 .UPDATE...Updated Fire Weather Discussion. && .SYNOPSIS... Another weather disturbance moving through the region today will bring isolated showers and thunderstorms to the eastern portion of Phoenix and scattered to widespread showers and thunderstorms with a few being severe east of Phoenix. Drier conditions will then move into the region starting Wednesday with temperatures remaining near normal before a warming trend into the weekend. && .DISCUSSION.... A shortwave embedded in the westerly flow is currently moving through our area. This has triggered showers and thunderstorms in the higher terrain east of Phoenix and is expected to continue through the early evening. A look at the SPC mesoanalysis reveals a 1500 J/kg axis of MLCAPE extending from Tucson into eastern Maricopa County this afternoon. The western edge of this axis is very sharp, with values falling to near 0 J/kg near Yuma and La Paz Counties. In addition to the CAPE over the eastern portions of our CWA, the effective bulk shear is around 25 to 30 kts which will be conducive for organized convection and possibly severe storms producing large hail and strong winds. It is not entirely out of the question to see splitting supercells this afternoon, much like what was observed on Sunday. Given the strong south- southwesterly steering flow aloft (around 20 kts), expecting storms to be rather fast moving limiting our flash flooding threat. However, as with any day with thunderstorms in our area, we cannot completely rule out flash flooding, especially for training cells. The shortwave will exit our area this evening with most storm activity ending around 03Z and nearly all activity around 05Z. Drier westerly flow is forecast behind this shortwave effectively shutting off all precipitation chances late tonight. Surface dew points will gradually drop through tomorrow with clear skies and highs near seasonal normals for Wednesday. Additionally, little synoptic forcing will give way to very light winds that will follow the typical diurnal patterns. West to northwesterly flow aloft will continue into Friday before more pronounced ridging builds in for the weekend. All in all, this will bring a gradual warming trend through Sunday with continued clear skies and light winds. Temperatures will be nearing the 90 degree mark for Sunday in south-central Arizona, with widespread low 90s in SE California. All global models and ensembles are in excellent agreement of ridging this weekend with details becoming more convoluted as we move into next week. In general, the ridge does appear to shift off to our east and be replaced by troughing of some sort early next week. At this point, it is unclear whether or not this will bring any precipitation to our area but a downward trend in temperatures after Sunday does look to be a safe bet. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Mostly moderate to occasionally gusty easterly component winds can be expected for most of the afternoon and early evening with gusts from 15kt up to 28kt. The stronger gusts will be associated with isolated to occasionally scattered afternoon and early evening showers and thunderstorms. The showers and storms are forecast to end or exit the area by 02-03Z this evening. Expect partly to occasionally mostly cloudy skies this afternoon with SCT-BKN low clouds from 6-8kft. For later tonight and tomorrow morning expect light easterly winds and partly cloudy skies with FEW-SCT low and high clouds from 6-8kft and 20-25kft. Southeast California/Southwest Arizona including KIPL and KBLH: With no aviation concerns during the period expect light northerly winds to prevail through the region. This evening the light winds at KIPL will turn to the west. Then by the early morning hours the winds at KBLH should become light and variable as BKN high cloud CIGS move into the area at 25kft. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Friday through Tuesday: Continued dry and a bit warmer conditions amidst reduced humidities will prevail during the period with high pressure returning to the area by late in the week. Expect near to above normal high temperatures to rise a bit more above normal by Friday. The warmest western area deserts could reach the low to mid 90s by Friday. Min RH values less than 20 percent are expected through the western half of the region with higher RH in the eastern half. By monday min RH values should improve to mostly above 20 percent in all locales as the next weather system approaches from the west. Mostly light winds during the period will become a bit breezy and mostly westerly on Tuesday afternoon with the next system. Overnight recovery will be fair to good in SE CA and good to excellent elsewhere. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Wilson AVIATION...Sawtelle FIRE WEATHER...Sawtelle
In the hours before
Special weather statement, Oct 23, 2:31 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
231 PM MST TUE OCT 23 2018
AZZ547-549-557-232215-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-
Rio Verde/Salt River AZ-
231 PM MST TUE OCT 23 2018
...SPECIAL WEATHER STATEMENT...
At 231 PM MST, Doppler radar was tracking a strong thunderstorm over
Salt River Tubing Recreation Area, or 8 miles east of Fountain Hills,
moving northeast at 15 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Fountain Hills, Round Valley, Ballantine Trailhead, Sugarloaf
Mountain, Saguaro Lake, Goldfield Ranch, Four Peaks, Salt River
Tubing Recreation Area and Fort McDowell.
This includes AZ Route 87 between mile markers 187 and 212.
LAT...LON 3367 11128 3346 11155 3346 11158 3355 11174
3385 11158
TIME...MOT...LOC 2131Z 215DEG 13KT 3356 11160
ADSpecial weather statement, Oct 23, 2:56 PM MST, 1 hour 11 minutes before
Special Weather Statement National Weather Service Phoenix AZ 256 PM MST TUE OCT 23 2018 AZZ541-542-545-232245- New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ- 256 PM MST TUE OCT 23 2018 ...SPECIAL WEATHER STATEMENT... At 255 PM MST, Doppler radar was tracking a strong thunderstorm near Desert Ridge Marketplace, or 8 miles northwest of Scottsdale, moving north at 10 mph. Half inch hail will be possible with this storm. Locations impacted include... Phoenix, Scottsdale, New River, Cave Creek, Carefree, Deer Valley Airport, Desert Mountain, Desert Ridge Marketplace, Camp Creek and Anthem. This includes the following highways... AZ Interstate 17 between mile markers 216 and 233. AZ Route 51 near mile marker 15. AZ Route 101 between mile markers 24 and 36. LAT...LON 3365 11190 3367 11212 3393 11216 3391 11178 TIME...MOT...LOC 2155Z 181DEG 8KT 3374 11201 AD
Special weather statement, Oct 23, 2:58 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
258 PM MST TUE OCT 23 2018
AZZ553-232245-
Northwest Pinal County AZ-
258 PM MST TUE OCT 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 345 PM MST...
At 258 PM MST, Doppler radar was tracking a strong thunderstorm over
Arizona City, or 13 miles southeast of Casa Grande, moving north at
20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Casa Grande, Florence, Coolidge, Arizona City, La Palma, Blackwater,
Toltec, Coolidge Airport, Arizola, Randolph, Valley Farms, Sacaton
and Cactus Forest.
This includes the following highways...
AZ Interstate 10 between mile markers 179 and 204.
AZ Interstate 8 between mile markers 168 and 178.
AZ Route 87 between mile markers 124 and 147.
LAT...LON 3276 11174 3276 11177 3280 11178 3279 11186
3293 11189 3308 11187 3309 11133 3299 11132
3273 11167 3273 11174
TIME...MOT...LOC 2158Z 180DEG 18KT 3272 11164
ADLocal storm report, Oct 23, 3:04 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
304 PM MST TUE OCT 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 6 SSW CAVE CREEK 33.74N 111.99W
10/23/2018 E0.25 INCH MARICOPA AZ TRAINED SPOTTER
SOFT PEA-SIZED HAIL OBSERVED AT CAVE CREEK
RD. AND DYNAMITE BLVD.
&&
SDBSpecial weather statement, Oct 23, 3:06 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
306 PM MST TUE OCT 23 2018
AZZ541-545-547-549-557-232245-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
306 PM MST TUE OCT 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 345 PM
MST...
At 306 PM MST, Doppler radar was tracking a strong thunderstorm over
Rio Verde, or 8 miles northeast of Fountain Hills, moving north at 20
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Scottsdale, Fountain Hills, Cave Creek, Carefree, McDowell Mountain
Park, Desert Mountain, Camp Creek, Rio Verde, Horseshoe Reservoir,
Fort McDowell and Seven Springs.
LAT...LON 3399 11150 3363 11155 3362 11186 3364 11189
3403 11199
TIME...MOT...LOC 2206Z 175DEG 16KT 3371 11167
ADSpecial weather statement, Oct 23, 3:54 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
354 PM MST TUE OCT 23 2018
AZZ537-541-542-544-545-547-557-232345-
New River Mesa AZ-Mazatzal Mountains AZ-Cave Creek/New River AZ-
Northwest Valley AZ-Deer Valley AZ-Rio Verde/Salt River AZ-
North Phoenix/Glendale AZ-
354 PM MST TUE OCT 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
445 PM MST...
At 354 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Verde, or 11 miles northeast of Scottsdale, moving north at 10
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Round Valley, Sugarloaf
Mountain, New River, Sycamore Creek, Ballantine Trailhead, Sunflower,
Sun City West, Cave Creek, Carefree, Deer Valley Airport, Lake
Pleasant, McDowell Mountain Park, Desert Mountain, Desert Ridge
Marketplace, Camp Creek and Rio Verde.
This includes the following highways...
AZ Interstate 17 between mile markers 215 and 241.
AZ Route 87 between mile markers 205 and 229.
AZ Route 101 between mile markers 17 and 25, and between mile markers
28 and 31.
LAT...LON 3400 11175 3400 11150 3401 11148 3401 11143
3396 11139 3369 11146 3366 11234 3389 11228
3391 11224 3395 11224 3397 11219 3405 11215
TIME...MOT...LOC 2254Z 176DEG 10KT 3380 11171
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 2:46 AM MST | Special Weather Statement | PSR | Gila | 14 min |
| Oct 23, 3:41 AM MST | Special Weather Statement | PSR | 34 min | |
| Oct 23, 6:28 AM MST | Special Weather Statement | PSR | Gila | 47 min |
| Oct 23, 9:35 AM MST | Special Weather Statement | PSR | Gila | 25 min |
| Oct 23, 11:14 AM MST | Special Weather Statement | PSR | 46 min | |
| Oct 23, 1:02 PM MST | Special Weather Statement | PSR | Pinal | 28 min |
| Oct 23, 1:22 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Oct 23, 1:23 PM MST | Special Weather Statement | PSR | Pinal | 52 min |
| Oct 23, 1:27 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 48 min |
| Oct 23, 1:52 PM MST | Areal Flood Advisory | PSR | Pinal | 70 min |
| Oct 23, 1:56 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Oct 23, 1:58 PM MST | Special Weather Statement | PSR | Pinal | 47 min |
| Oct 23, 2:01 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 27 min |
| Oct 23, 2:07 PM MST | Special Weather Statement | PSR | 38 min | |
| Oct 23, 2:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Oct 23, 2:56 PM MST | Special Weather Statement | PSR | 49 min | |
| Oct 23, 2:58 PM MST | Special Weather Statement | PSR | Pinal | 47 min |
| Oct 23, 3:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Oct 23, 3:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Oct 23, 3:31 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 59 min |
| Oct 23, 3:39 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 51 min |
| Oct 23, 3:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 23, 3:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Oct 23, 4:05 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 55 min |
| Oct 23, 4:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Oct 23, 4:16 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Oct 23, 4:20 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Oct 23, 4:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 37 min |
| Oct 23, 4:30 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 23, 4:42 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Oct 23, 4:56 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.